Immunotherapy has become a lifeline in cancer treatment. However, increasingly reports of programmed death-1 (PD-1) inhibitors have been linked to autoimmune disorders. We highlight two unique cases that presented with skeletal weakness and resulted in fatalities after developing de novo myasthenia gravis and myositis associated to immunotherapy treatment. Additionally, we describe the importance of early symptoms recognition and prompt treatment in preventing prolonged functional impairments and decreasing associated mortality. Patient 1: a 65-year-old male with a history of metastatic clear cell renal cell cancer with metastasis to the lungs presented with unusual neck weakness, double vision, trouble breathing, and symptoms of urinary incontinence after his 4th cycle of nivolumab (480 mg every 4 weeks). He had a positive fatigability test, diplopia, and proximal weakness in bilateral upper extremities with an abnormal negative inspiratory force (NIF). Patient 2: a 83-year-old male with history of metastatic urothelial carcinoma presented with generalized weakness, difficulty holding his head up and swallowing three days after receiving the second cycle of immunotherapy treatment with nivolumab (480 mg every 4 weeks). He had proximal muscle weakness but normal sensation, fatigability tests and reflexes, very abnormally high creatine kinase (CK) greater than 4,000 ng/L, EMG results of myopathy and muscle biopsy showing focal perimysial chronic inflammatory cell infiltrates. Patient 1 ultimately died due to acute hemorrhage while patient 2 had a prolonged hospitalization and rehabilitation and ultimately discharged home with hospice. Prompt symptom recognition and treatment can potentially prevent prolonged impairment and mortality associated with cancer immunotherapy.
- Case report
- Myasthenia gravis
ASJC Scopus subject areas
- Advanced and Specialized Nursing
- Anesthesiology and Pain Medicine